International Journal of Preventive Medicine

CASE REPORT
Year
: 2019  |  Volume : 10  |  Issue : 1  |  Page : 113-

A pediatric case of antibiotic-associated hemorrhagic colitis caused by klebsiella oxytoca


Abdollah Karimi1, Arefeh Fayazi1, Javad Ghorobi2, Zahra Pourmoghaddas3,  
1 Research Institute for Children Health, Pediatric Infections Research Center, Mofid Children Hospital, Shahid Beheshti University of Medicine Sciences, Tehran, Iran
2 Department of Surgery, Shahid Beheshti University of Medicine Sciences, Tehran, Iran
3 Research Institute for Children Health, Pediatric Infections Research Center, Mofid Children Hospital, Shahid Beheshti University of Medicine Sciences, Tehran; Child Growth and Development Research Center, Research Institute for Primordial Prevention of Non-Communicable Disease, Isfahan University of Medical Sciences, Isfahan, Iran

Correspondence Address:
Zahra Pourmoghaddas
Research Institute for Children Health, Pediatric Infections Research Center, Mofid Children Hospital, Shahid Beheshti University of Medicine Sciences, Tehran
Iran

Abstract

In recent decade the prevalence of antibiotic associated diarrhea was increased because of more antibiotic usage. Colstridum difficile is a microorganism which can cause mild to severe colitis. But the only cause of colitis related to Antibiotics is not colstridum difficle. In this case report we explain a child whit antibiotic associated colitis due to klebsiella oxtyoca.



How to cite this article:
Karimi A, Fayazi A, Ghorobi J, Pourmoghaddas Z. A pediatric case of antibiotic-associated hemorrhagic colitis caused by klebsiella oxytoca.Int J Prev Med 2019;10:113-113


How to cite this URL:
Karimi A, Fayazi A, Ghorobi J, Pourmoghaddas Z. A pediatric case of antibiotic-associated hemorrhagic colitis caused by klebsiella oxytoca. Int J Prev Med [serial online] 2019 [cited 2020 Jun 2 ];10:113-113
Available from: http://www.ijpvmjournal.net/text.asp?2019/10/1/113/260243


Full Text



 Introduction



Antibiotic-associated diarrhea (AAD) and hemorrhagic colitis are prevalent diseases among pediatric patients because of using penicillin for treatment of their illnesses.[1]

Clostridium difficile was known as the microorganism causing this disease, but in recent years, studies show a kind of Gram-negative bacilli as the normal flora of intestine by the name of klebsiella oxytoca which can cause an AAD.

Here we discuss about a pediatric patient with AAD caused by klebsiella oxytoca.

 Case Report



A 5.5-year-old boy had admitted in Nigria due to bloody diarrhea and fever.

Watery diarrhea and fever had begun 14 days before, and he admitted to Nisa Hospital in Nigeria for more evaluation. Intravenous (IV) ceftriaxone and then ciprofloxacin were administered for him by diagnosis of typhoid fever. After 48 hours, bloody diarrhea appeared and colonoscopy was done for him, which showed membranous colitis; so antibiotic was discontinued and then metronidazole was administrated. Because the symptoms continued, he was discharged with his parental consent and was admitted to Mofid Children's Hospital for further work-up.

The only positive sign in physical examination was tenderness around umbilical area.

Data in laboratory studies were normal except stool exam which contained many white blood cells (WBC) and red blood cells (RBC). Radiologic study showed thickening of small bowel especially in right colon. In the past medical evaluation, he had episodes of pharyngitis and lymphadenopathy every 3–4 weeks, and penicillin and amoxicillin were administered for him every time.

In the first 2 days of admission, IV metronidazole was continued because of membranous colitis in his previous data and fever. After 48 hours, clostridium difficile toxins A and B were negative for 2 times in stool examination. Stool culture only showed pure klebsiella [Figure 1]. In further investigation, indole was positive [Figure 2], and klebsiella oxytoca colitis was the diagnosis. Metronidazole was discontinued, and only supportive care was done for him. In the 5th day of admission, the bloody diarrhea and fever disappeared, and he was finally discharged on the 7th day.{Figure 1}{Figure 2}

 Discussion



In this case report, we discuss a pediatric patient with klebsiella oxytoca after periodic use of penicillin and amoxycillin.

First pediatric case of klebsiella oxytoca colitis was described in 2010.[1] In the following years, some cases of pediatric klebsiella oxytoca colitis were reported.[2],[3],[4] According to these data, females and males were equally infected, and the time onset of getting antibiotics at the first sign of disease is about 3–12 days.[2],[3],[5] Penicillin inhibits growth of most bacteria in gut, and due to B-lactamase activity of this Gram-negative bacteria, klebsiella oxytoca grows after using this kind of antibiotic.[6]

Involving right colon in pediatric patients with this kind of colitis is more prominent and it is in contrast with colitis due to clostridium difficile.[7] In our patient, right colon was more involved. Case report of klebsiella oxytoca colitis was described after the use of non-steroidal anti-inflammatory drugs (NSAIDs).[1] A series of adult patients with klebsiella oxytoca colitis were reported after using NSAIDs.[1],[8]

Most reports suggest discounting of antibiotics for the improvement of colitis.[9],[10] Improvement of signs and symptoms begins after 3–7 days after withdrawal of drugs.[2],[9] In this case, improvement of symptoms and signs was seen 2 days after discounting the drug, and complete improvement happened in 5 days.

 Conclusions



Klebsiella oxytoca colitis must be considered in differential diagnosis of hemorrhagic colitis after using antibiotics in pediatric patients with negative clostridium difficile toxins in stool.

 Declaration of Patient Consent



The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Hoffmann KM, Deutschmann A, Weitzer C, Joainig M, Zechner E, Högenauer C, et al. Antibiotic-associated hemorrhagic colitis caused by cytotoxin-producing Klebsiella oxytoca. Pediatrics 2010;125:e960-3.
2Högenauer C, Langner C, Beubler E, Lippe IT, Schicho R, Gorkiewicz G, et al. Klebsiella oxytoca as a causative organism of antibiotic-associated hemorrhagic colitis. N Engl J Med 2006;355:2418-26.
3Shinjoh M, Iwata S, Takahashi T. Klebsiella oxytocapositive, penicillin-associated hemorrhagic enterocolitis in children. Pediatr Int 2010;52:132-3.
4Yilmaz M, Bilir YA, Aygun G, Erzin Y, Ozturk R, Celik AF. Prospective observational study on antibiotic-associated bloody diarrhea: Report of 21 cases with a long-term follow-up from Turkey. Eur J Gastroenterol Hepatol 2012;24:688-94.
5Yamada M, Yamazawa K, Sekiguchi S, Shinjoh M, Tomita K, Takenouchi T, et al. A pediatric case of antibiotic-associated hemorrhagic colitis causedby klebsiella oxytoca. Glob Pediatr Health 2014;1:2333794X14550525..
6Decré D, Burghoffer B, Gautier V, Petit JC, Arlet G. Outbreak of multi-resistant Klebsiella oxytoca involving strains with extended-spectrum beta-lactamases and strains with extended-spectrum activity of the chromosomal beta-lactamase. J Antimicrob Chemother 2004;54:881-8.
7Johal SS, Hammond J, Solomon K, James PD, Mahida YR. Clostridium difficile associated diarrhoea in hospitalised patients: onset in the community and hospital and role of flexible sigmoidoscopy. Gut 2004;53:673-7
8Zollner-Schwetz I, Högenauer C, Joainig M, Weberhofer P, Gorkiewicz G, Valentin T, et al. Role of Klebsiella oxytoca in antibiotic-associated diarrhea. Clin Infect Dis 2008;47:e74-8
9Högenauer C, Hinterleitner T. Klebsiella oxy to caasa cause of antibiotic-associated colitis. In: Scheld WM, Hammer SM, Hughes JM, editors. Emerging Infections. Washington, DC: ASM Press; 2008. p. 293-311.
10Philbrick AM, Ernst ME. Amoxicillin-associated hemorrhagic colitis in the presence of Klebsiella oxytoca. Pharmacotherapy 2007;27:1603-7.